Govt plans ban on sale of fairness creams containing steroids

Some fairness cream makers add corticosteroids thanks to their effectiveness in lightening skin colour

63

New Delhi: India’s obsession with fair skins is likely to face a regulatory crackdown with the government planning to ban over-the-counter sales of steroid-laced fairness cream without prescriptions.

The ministry of health and family welfare is all set to regulate over-the-counter sale of fairness creams carrying corticosteroids—a steroid hormone known to cause severe skin damage and other health hazards.

Some fairness cream makers add corticosteroids thanks to their effectiveness in lightening skin colour.

Dermatologists say it is impossible to find out how many brands use these steroids as manufacturers do not mention them on their packs, in breach of labelling rules. Ironically, topical creams also do not come under the purview of schedule H, which means that they can be purchased over the counter and used without a doctor’s prescription. These brands, however, do not include well-known fairness creams such as Fair & Lovely, which do not use these steroids.

The government is considering bringing measures to control the sale of over-the-counter corticosteroids. “A notification to this effect is likely to come soon,” two people aware of the matter said. The government has proposed amendments to the Drugs and Cosmetic rules, 1945 inserting potent corticosteroid ingredients in Schedule H, which would restrict the over-the-counter sale of these topical creams.

According to the draft notification reviewed by Mint, these will affect creams using the following so-called “potent topical steroids”: Alclometasone, Beclomethasone, BEtamethasone, Desonide, Desoximetasone, Diflorasone Diacetate, Fluocinonide, Fluocinoloneacetonide, Halobetasol Propoionate, Halometasone, Methylprednisone, Prednicarbate, and Triamcinolone Acetonide.

The Indian Association of Dermatologists, Venereologists and Leprologists (IADVL) suggested making amendment in the D&C rules raising their concerns with the health ministry and the Central Drugs Standard Control Organization (CDSCO). The manufacture and sale of all drugs are covered under the Drugs and Cosmetics Act and Rules.

Dermatologists found a link between using these creams and cases of Topical Steroid Damaged Face (TSDF)’ s type of skin damage due to steroid-laced creams as well.

Dermatologists say that simple skin ailments are now becoming almost non-treatable due to the widespread use of creams that contain a cocktail of steroids. There’s also an increase in the number of patients who are showing the side-effects of steroid use. In fact, just to get a few shades fairer, you may be inviting serious side-effects and potentially grave infections, say dermatologists.

The matter was taken up by the drug technical body-Drugs Technical Advisory Board which recommended inserting steroid-laced fairness cream in schedule H.

“The craze to be fair-skinned can have fatal consequences,” said Dr Shyamanta Barua, honorary secretary general, Dermatology, Indian Association of Dermatologists, Venereologists and Leprologists.

“The adverse effects induced by rampant misuse of creams containing corticosteroids along with antibiotics and antifungals causing damage to the skin of Indian citizens were found, after which we took it up with the ministry. Its misuse can cause loss of the upper layer of the skin, acne and the skin may become sensitive to sun”.

The decision to approach the ministry was backed by a thorough investigation by a Hyderabad-based dermatologist Dr Rajetha Damisetty, former convener, ITATSA (IADVL task force against topical steroid abuse). In December 2017, the association also filed a public interest litigation (PIL) in the court, demanding ban of irrational steroid combinations which are available only in India and bringing the corticosteroids under the purview of prescription drugs.

“I decided to get the samples investigated after people started coming with side effects from steroids. It ranged from acne, unwanted hair on the face, and withdrawal symptoms-which means they were not doing well without it. They tested positive for these steroids,” she said.

Source livemint.com
Via livemint.com

Leave A Reply

Your email address will not be published.